Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Baltimore/Washington

August 11, 2018Calvert County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2018, 9:36 PM EDT for Calvert County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2018, 9:36 PM EDT (01:36 UTC)
Expired
Aug 12, 2018, 12:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Calvert County, MD

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:00 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 11, 9:00 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
900 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A complex low pressure system will remain over the region for
the next several days. High pressure may briefly return to the
region by Wednesday or Thursday but will be followed by another
storm system by the start of next weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
Most of the persistent convection that had plagued the Baltimore
Metropolitan area and surrounding northeast Maryland zones during
the past two to three hours has moved across the Chesapeake Bay and
over the Delmarva Peninsula. There still remains a couple of slow-
moving heavy thunderstorms across King George County, southern
Maryland and the Tidal Potomac. These thunderstorms will produce
lightning, very heavy rainfall, and perhaps a wind gust over 40 mph
during the next hour or two. Additional lighter showers and embedded
thunder lingers across the Shenandoah Valley and should continue to
weaken as they move eastward. Some patchy fog is possible overnight.
Lows will be in the 60s to lower 70s.

Despite a quieter, not quiet, overnight period, the downside is
the possible return of more showers and a few strong thunderstorms
Sunday afternoon and evening. A front is expected to slowly work its
way southward across our region overnight and early Sunday. However,
it may not go very far to the south and east before an weak area of
low pressure potentially develops along it over eastern parts of
Virginia. The added energy from the upper level low over the lower
Great Lakes and Ohio Valley will help to spark off showers and a few
thunderstorms Sunday afternoon and evening. The relatively high
humidity in place would only fuel this activity. The main threats
would be heavy rain and damaging winds with heavy thunderstorms that
develop Sunday. There is low confidence in the coverage of such
convection, as well as low confidence in the areas more prone to
encounter any flooding or flash flooding Sunday. Some of the
latest computer guidance indicate that the Potomac Highlands and
central Shenandoah Valley get into the heavy convection first early
afternoon since these areas are closest to the upper level low.
These areas will be followed by northeast Virginia and eastern and
southern Maryland later in the day. Highs will be in the lower to
middle 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Closed upper low will be stationary just to our northwest on
Sunday night into Monday night. A weak front may try to lift
north at some point Monday. This, combined with strong
diffluence ahead of a shortwave rotating around the closed
low, Monday may be more active than Sunday, convective and flood-
wise. Some patchy fog may start out the day Monday, before some
breaks of sun later in the day help to destabilize things. Lows
Sunday night will be similar to Saturday night, though perhaps
a touch cooler, with highs on Monday also similar to Sunday,
perhaps a touch cooler, given the greater cloud potential.

Monday night, the shortwave lifts northeast of the area, and
while the evening may be quite active, later at night we expect
it to quiet down significantly. Lows will be mostly in the 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper low begins to weaken and lift northeastward out of the
area Tuesday. Low level flow may be a little more westerly and
stronger, resulting in a slightly lower flood threat. Ridging
should briefly build over the Mid-Atlantic Wednesday before
another trough and attendant surface front approach late next
week, leading to another increased likelihood of showers and
thunderstorms, though this system at least appears to have some
forward motion to it.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Main concern the next few days is showers and thunderstorms
providing intervals of reduced cig and vis, along with any gusty
winds. Highest threats will be typical, with afternoon/evening
hours favored, and late night/early morning likely to be quiet.
However, patchy fog may develop during the early morning hours,
most likely at CHO/MRB, but can't completely rule it out at the
other terminals either. Winds outside of storms should be light,
and cigs/vis outside of storms and fog should be VFR.

Mainly VFR Tue-Wed, though brief restrictions are possible Tue
in scattered SHRA/TSRA.

&&

.MARINE...
Sub SCA conditions expected through early next week. Main
concern will be gusty winds and reduced visibility with any
thunderstorms, with main risk period being afternoon/evening
hours.

Sub-SCA conditions expected Tuesday into Wednesday.

&&

.HYDROLOGY...
While rainfall over the last week has been minimal in some
areas, other areas remain saturated. High PW's and slow moving
storms have the potential for heavy rains and flash flooding, once
again, for Sunday afternoon and evening. With continued round of
heavy rain expected over the next several days due to the persistent
upper low, additional watches may be necessary on subsequent days.

&&

.TIDES/COASTAL FLOODING...
A coastal flood advisory is in effect for the shoreline of
Washington D.C. until 10 pm this evening. A few other
locations along the Potomac Basin and Chesapeake Bay will
see elevated water levels with the potential for minor coastal
flooding either later overnight or Sunday morning with high
tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 10 PM EDT this evening for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...KLW
SHORT TERM...RCM/KLW
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 11, 9:24 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
924 PM EDT Sat Aug 11 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
924 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Rest of Tonight

Localized flooding is anticipated across portions of the area.
Please consult Flood Warnings for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
flooding and rainfall totals to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
924 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

In the hours before

Local storm report, Aug 11, 7:55 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     MARINE TSTM WIND 14 E BAY RIDGE          38.90N  76.21W
08/11/2018  M44 MPH          ANZ540             MD   BUOY

            PINEY NECK POINT

&&

EVENT NUMBER LWX1801541

ADS
Local storm report, Aug 11, 8:30 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            2 SSE SPRINGFIELD       39.43N  78.68W
08/11/2018                   HAMPSHIRE          WV   911 CALL CENTER

            FLOODING ACROSS MILLESONS ROAD

&&

EVENT NUMBER LWX1801542

HTS
Local storm report, Aug 11, 9:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     MARINE TSTM WIND 11 ESE SHADY SIDE       38.77N  76.33W
08/11/2018  M47 MPH          ANZ532             MD   BUOY

            LOWES WHARF

&&

EVENT NUMBER LWX1801543

ADS
Local storm report, Aug 11, 9:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
08/11/2018  M48 MPH          ANZ541             MD   BUOY

            BLACKWALNUT HARBOR

&&

EVENT NUMBER LWX1801544

ADS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:23 PM EDTSpecial Marine WarningLWX87 min
Aug 11, 8:51 PM EDTSpecial Marine WarningLWX114 min
Aug 11, 9:40 PM EDTSpecial Marine WarningLWX77 min
Aug 12, 12:18 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland20 min
Aug 12, 12:23 PM EDTFlash Flood WatchLWXAlbemarle, Amherst, Augusta, Clarke, Culpeper, Fairfax and 23 more9 hr
Aug 12, 12:55 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg50 min
Aug 12, 1:22 PM EDTAreal Flood WarningLWXMadison, Rappahannock5 hr
Aug 12, 1:40 PM EDTAreal Flood WarningLWXPage, Warren4 hr
Aug 12, 2:02 PM EDTSevere Thunderstorm WarningLWXGreene, Madison43 min
Aug 12, 2:14 PM EDTSevere Thunderstorm WarningLWXCulpeper46 min
Aug 12, 2:29 PM EDTAreal Flood WarningLWXCulpeper, Greene, Madison10 hr
Aug 12, 2:35 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange40 min
Aug 12, 2:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson37 min
Aug 12, 2:39 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier51 min
Aug 12, 3:03 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford72 min
Aug 12, 3:05 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania40 min
Aug 12, 3:45 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, Stafford, City of Fredericksburg45 min
Aug 12, 3:54 PM EDTSevere Thunderstorm WarningLWXStafford, City of Fredericksburg51 min
Aug 12, 3:56 PM EDTSpecial Marine WarningLWX2 hr
Aug 12, 4:14 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford46 min
Aug 12, 4:15 PM EDTSpecial Marine WarningLWX2 hr
Aug 12, 4:33 PM EDTAreal Flood WarningLWXStafford4 hr
Aug 12, 4:41 PM EDTSpecial Marine WarningLWX76 min
Aug 12, 5:12 PM EDTSpecial Marine WarningLWX46 min
Aug 12, 5:56 PM EDTAreal Flood WarningLWXCulpeper, Fauquier, Orange5 hr
Aug 12, 6:29 PM EDTSpecial Marine WarningLWX91 min
Aug 12, 6:31 PM EDTSpecial Marine WarningLWX119 min
Aug 12, 7:26 PM EDTSpecial Marine WarningLWX94 min
Aug 11, 9:15 PM EDTAreal Flood WarningLWXCalvert5 hr
Aug 12, 2:53 PM EDTAreal Flood WarningLWXFrederick4 hr
Aug 12, 4:27 PM EDTSevere Thunderstorm WarningLWXCharles48 min
Aug 12, 5:09 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's47 min
Aug 12, 5:10 PM EDTAreal Flood WarningLWXCharles5 hr
Aug 12, 5:27 PM EDTAreal Flood WarningLWXCharles5 hr
Aug 12, 10:14 AM EDTSevere Thunderstorm WarningLWXPendleton16 min
Aug 12, 10:28 AM EDTSevere Thunderstorm WarningLWXGrant, Pendleton47 min
Aug 12, 11:31 AM EDTAreal Flood WarningLWXGrant, Pendleton82 min
Aug 12, 11:43 AM EDTAreal Flood WarningLWXGrant, Hardy, Pendleton3 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.